This question sounds like a parent asking a child 'Are you listening to what I say?' or 'Are you taking this in?'.
But I suspect that many of us are not taking it in as we should! I am talking about nutrition and medication, rather than what our loved ones are saying to us! Absorption is one of the niggling problems that might affect people who have had major Upper GI surgery.
It is not our fault that our digestive system is shorter than it used to be, and that things race through from our mouth and out the other end quicker than they used to. And if that is not bad enough with normal eating, and absorbing the nutrition in our food, we might also have problems with pills working as they should. This may partly be because medication that we take through our mouth in pill form is usually designed to get absorbed within the time scales normal for people who have ordinary digestion systems.
We may not be generating enough vitamin B12 if we have lost most of your stomach, and simply not have the capacity to eat enough of the usual iron-rich food to make enough of a difference.
Calcium does not get absorbed into our body like it used to, because it needs to be ionised by acid before being absorbed into the body. This might potentially cause longer term problems with our bones, and possibly osteoporosis, so, especially if we are taking proton pump inhibitor medication (eg omeprazole, losec) for some years it might be worth checking this out with the doctor, and possibly having a bone density scan. Bone density and calcium levels can be monitored, and we can be given supplements. These supplements can be given in liquid form, or even by injection if necessary.
So if we suddenly start to feel anaemic and tired, or if the pills we have been given for some complaint or other do not seem to work properly, it might be worth asking our doctor to check our iron / vitamin / calcium levels, and asking to have our medication in non-tablet form.
Having recovered from major surgery, these are relatively minor problems by comparison, but they can affect our health and quality of life. If anybody has experience of this sort of thing, please add your comments and suggestions, because I think it is more common amongst us than we realise!